Alert archive / Nevada / Special Weather Statements in 2014

Special Weather Statement, NWS Elko, NV

August 2, 2014

NWS Elko, NV issued this special weather statement at Aug 2, 2014, 5:13 PM PDT. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2014, 5:13 PM PDT (00:13 UTC)
Expired
Aug 2, 2014, 5:45 PM PDT
In force
32 min
Issued by
NWS Elko, NV

The radar

The Elko radar (KLRX), 87 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 0.2 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2014-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 90 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2014-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
90 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
3897 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

943 
WWUS85 KLKN 030013
SPSLKN

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
513 PM PDT SAT AUG 2 2014

NVZ030-030045-
HUMBOLDT COUNTY NV-
513 PM PDT SAT AUG 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HUMBOLDT COUNTY UNTIL 545
PM PDT...

AT 507 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 16 MILES SOUTHEAST OF PARADISE VALLEY...MOVING
NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
   CHIMNEY DAM RESERVOIR...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4162 11729 4136 11703 4121 11728 4138 11749
TIME...MOT...LOC 0013Z 222DEG 14KT 4134 11732

$$

RCM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this special weather statement went out at Aug 2, 2:30 PM PDT, 2 hours 43 minutes earlier.

Area forecast discussion, Aug 2, 2:30 PM PDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
230 PM PDT SAT AUG 2 2014

.SYNOPSIS...ABUNDANT MONSOON MOISTURE WILL CONTINUE TO STREAM
INTO NORTHERN AND CENTRAL NEVADA FOR THE NEXT SEVERAL DAYS FUELING
SHOWERS AND THUNDERSTORMS.
&&

.SHORT TERM...TONIGHT THROUGH MONDAY. HIGH CLOUDS STREAMING
NORTHWARD INTO CENTRAL NV THIS AFTERNOON AHEAD OF INVERTED TROUGH
OVER SOUTHWEST AZ/BAJA CA. THESE CLOUDS WILL INHIBIT CONVECTION
THIS AFTERNOON/EVENING AND WILL CUT BACK THUNDERSTORM COVERAGE TO
ISOLATED. THIS INVERTED TROUGH WILL MOVE INTO CENTRAL NV SUNDAY
AFTERNOON WITH PRECIPITABLE WATER VALUES INCREASING TO OVER 1
INCH. THEREFORE ATMOSPHERE WILL BE PLENTY JUICY FOR THE POTENTIAL
FOR HEAVY RAIN. PLUS DYNAMICS FROM INVERTED TROUGH WILL HELP WITH
THUNDERSTORM DEVELOPMENT. HOWEVER ON THE DOWN SIDE EXTENSIVE CLOUD
COVER WILL INHIBIT DAYTIME HEATING AND HENCE CONVECTION. ALSO
FORECAST SOUNDING SHOW A WARM LAYER BETWEEN 500-400 MB WHICH WILL
ALSO HELP CAP CONVECTION. WITH THAT SAID WILL CONTINUE WITH FLASH
FLOOD WATCH FOR CENTRAL NV SUNDAY, BUT AS NOTED ABOVE NOT A CLEAR
CUT SITUATION AND COULD END UP GETTING MAINLY LIGHT SHOWERS WITH
ISOLATED THUNDERSTORMS WITH HEAVY RAIN. ON MONDAY INVERTED TROUGH
FEATURE MOVES INTO NORTHERN NV WITH PRECIPITABLE WATER VALUES
NEARING 1.2 INCHES. HOWEVER WILL HAVE ALL THE UNCERTAINTY AS WAS
NOTED ABOVE FOR CENTRAL NV ON SUNDAY SO WILL NOT ISSUE A FLASH
FLOOD WATCH AT THIS TIME FOR NORTHERN NV FOR MONDAY.

.LONG TERM...MONDAY NIGHT THROUGH NEXT SATURDAY. MODELS IN FAIR
AGREEMENT WITH AN UPPER LOW AND SHORTWAVE SLOWLY MOVING ACROSS
NORTHERN NEVADA DURING THE LONG TERM.

MONDAY NIGHT THROUGH THURSDAY. THE LOW AND SHORTWAVE WILL VERY
SLOWLY MOVE OUT OF NORTHWESTERN PORTIONS OF THE CWA BRINGING
MOISTURE AND CONVECTION ESPECIALLY ACROSS NORTHERN NEVADA WITH
PW'S INITIALLY OVER ONE INCH MONDAY NIGHT AND DECREASING TO NEAR
.75" ON TUESDAY AND WEDNESDAY WITH POCKETS OF SLIGHTLY HIGHER PW'S
IN NORTHERN NEVADA.

THURSDAY THE SHORTWAVE SLIPS EAST OF THE AREA WITH SOME DIFFERENCE
ON THE TIMING...BUT DO EXPECT MOST OF THE CONVECTION TO BE ACROSS
THE EASTERN HALF OF THE CWA MAINLY IN ELKO...EUREKA AND WHITE PINE
COUNTIES.

FRIDAY WILL BE DRIER WITH PW'S DROPPING TO NEAR A HALF INCH AS A
SHORTWAVE RIDGE CROSSES THE REGION BUT A FEW ISOLATED STORMS STILL
POSSIBLE MAINLY OVER THE HIGH TERRAIN.

SATURDAY SHOW A WEAK SHORTWAVE CROSSING NORTHERN NEVADA WHICH COULD
TRIGGER SOME CONVECTION SO INCREASED POPS FOR THIS PERIOD.
&&

.AVIATION...ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE
THROUGH THIS EVENING WITH KELY HAVING THE BEST CHANCE AT 30 TO 40
PERCENT WITH LOWER CHANCES AT THE OTHER TERMINALS OF 15 TO 25
PERCENT. BRIEF HEAVY RAIN IS POSSIBLE WITH THESE STORMS AS WELL AS
GUSTY WINDS NEAR THE STORMS.
&&

.FIRE WEATHER...ABUNDANT MONSOON MOISTURE WILL FUEL SHOWERS AND
THUNDERSTORMS, SOME WITH HEAVY RAIN, OVER THE NEXT COUPLE OF
DAYS. SOME DECREASE IN MOISTURE BEGINNING TUESDAY BUT ENOUGH WILL
REMAIN THROUGH THE WEEK FOR ISOLATED TO SCATTERED THUNDERSTORM
ACTIVITY.
&&

.LKN WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING
FOR NORTHEASTERN NYE COUNTY...NORTHWESTERN NYE COUNTY...SOUTHERN
LANDER COUNTY AND SOUTHERN EUREKA COUNTY...WHITE PINE COUNTY.

&&

91/90/90/91

In the hours before

Special weather statement, Aug 2, 4:25 PM PDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
425 PM PDT SAT AUG 2 2014

NVZ040-041-030015-
NORTHEASTERN NYE COUNTY NV-NORTHWESTERN NYE COUNTY NV-
425 PM PDT SAT AUG 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NYE COUNTY UNTIL 515 PM
PDT...

AT 420 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 36 MILES SOUTHEAST OF HICKISON SUMMIT...MOVING
SOUTHWEST AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHERN NYE COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3878 11625 3883 11670 3912 11651 3908 11609
TIME...MOT...LOC 2326Z 027DEG 3KT 3896 11642

RCM
Local storm report, Aug 2, 4:32 PM PDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
432 PM PDT SAT AUG 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     TSTM WND GST     19 ESE CONTACT          41.64N 114.44W
08/02/2014  M65 MPH          ELKO               NV   MESONET

            ROCK SPRING CREEK RAWS. ELEVATION 5427 FT AMSL

&&

RLC
Special weather statement, Aug 2, 4:51 PM PDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
451 PM PDT SAT AUG 2 2014

NVZ040-041-030015-
NORTHEASTERN NYE COUNTY NV-NORTHWESTERN NYE COUNTY NV-
451 PM PDT SAT AUG 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NYE COUNTY UNTIL 515 PM
PDT...

AT 448 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES EAST OF MANHATTAN...MOVING NORTHWEST AT
5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  RURAL CENTRAL NYE COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3854 11704 3874 11691 3862 11652 3840 11675
TIME...MOT...LOC 2351Z 117DEG 4KT 3857 11681

RCM
Special weather statement, Aug 2, 4:59 PM PDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
459 PM PDT SAT AUG 2 2014

NVZ036-030045-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV-
459 PM PDT SAT AUG 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LANDER COUNTY UNTIL 545
PM PDT...

AT 453 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES SOUTHWEST OF CRESCENT VALLEY...MOVING
EAST AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  RURAL EASTERN LANDER COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4044 11660 4020 11663 4024 11684 4042 11683
TIME...MOT...LOC 2359Z 274DEG 4KT 4032 11672

RCM
Special weather statement, Aug 2, 5:00 PM PDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
500 PM PDT SAT AUG 2 2014

NVZ031-033-039-030030-
NORTHERN ELKO COUNTY NV-SOUTH CENTRAL ELKO COUNTY NV-SOUTHEASTERN
ELKO COUNTY NV-
500 PM PDT SAT AUG 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ELKO COUNTY UNTIL 530 PM
PDT...

AT 457 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES NORTHEAST OF OASIS.  THIS STORM WAS
NEARLY STATIONARY.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  STATE ROUTE 233 BETWEEN OASIS AND MONTELLO...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4114 11403 4096 11433 4121 11458 4133 11435
TIME...MOT...LOC 0000Z 335DEG 0KT 4116 11436

RCM
Special weather statement, Aug 2, 5:13 PM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
513 PM PDT SAT AUG 2 2014

NVZ030-030045-
HUMBOLDT COUNTY NV-
513 PM PDT SAT AUG 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HUMBOLDT COUNTY UNTIL 545
PM PDT...

AT 507 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 16 MILES SOUTHEAST OF PARADISE VALLEY...MOVING
NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
   CHIMNEY DAM RESERVOIR...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4162 11729 4136 11703 4121 11728 4138 11749
TIME...MOT...LOC 0013Z 222DEG 14KT 4134 11732

RCM

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 5:00 PM PDTSpecial Weather StatementLKN30 min
Aug 2, 5:20 PM PDTSpecial Weather StatementLKNLander25 min
Aug 2, 5:36 PM PDTSevere Thunderstorm WarningLKNLander24 min
Aug 2, 5:46 PM PDTSpecial Weather StatementLKN29 min
Aug 2, 5:49 PM PDTAreal Flood AdvisoryLKNLander4 hr
Aug 2, 5:51 PM PDTSpecial Weather StatementLKNWhite Pine24 min
Aug 2, 6:03 PM PDTAreal Flood AdvisoryLKNLander3 hr
Aug 2, 6:06 PM PDTSpecial Weather StatementLKN39 min
Aug 2, 6:09 PM PDTAreal Flood AdvisoryLKNLander, Nye3 hr
Aug 2, 6:13 PM PDTSpecial Weather StatementLKNEureka32 min
Aug 2, 6:20 PM PDTSpecial Weather StatementLKNWhite Pine40 min
Aug 2, 6:21 PM PDTAreal Flood AdvisoryLKNWhite Pine3 hr
Aug 2, 6:30 PM PDTAreal Flood AdvisoryLKNNye3 hr
Aug 2, 7:06 PM PDTSpecial Weather StatementLKN39 min
Aug 2, 7:38 PM PDTAreal Flood AdvisoryLKNLander3 hr
Aug 2, 8:37 PM PDTSpecial Weather StatementLKN38 min
Aug 2, 9:28 PM PDTSpecial Weather StatementLKN47 min
Aug 2, 10:18 PM PDTSpecial Weather StatementLKN42 min
Aug 2, 10:32 PM PDTSpecial Weather StatementLKN58 min
Aug 2, 10:36 PM PDTSpecial Weather StatementLKNWhite Pine54 min
Aug 3, 2:16 PM PDTFlash Flood WatchLKNElko, Eureka, Humboldt, Lander, Nye, White Pine31 hr
Aug 3, 2:16 PM PDTFlash Flood WatchLKNElko, Eureka, Humboldt, Lander, White Pine54 hr
Aug 3, 2:17 PM PDTSpecial Weather StatementLKNWhite Pine118 min
Aug 3, 2:21 PM PDTSpecial Weather StatementLKNWhite Pine114 min
Aug 3, 2:22 PM PDTAreal Flood AdvisoryLKNElko, Eureka, White Pine3 hr

Nearby

Special Weather Statements in Nevada, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.